Louisiana, 2024

Flash Flood and Damaging Winds in Louisiana, August 15, 2024

August 15, 2024 · NWS LIX · 8 events in 3 counties and zones

A fairly typical summertime upper level pattern was in place with strong high pressure centered well west of the local area. That put southern Louisiana on the eastern periphery of this ridge in a region of northwestern upper level flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A fairly typical summertime upper level pattern was in place with strong high pressure centered well west of the local area. That put southern Louisiana on the eastern periphery of this ridge in a region of northwestern upper level flow. That setup is often conducive for strong to severe thunderstorm development and what took place on August 15th. Thunderstorms initially developed in central Mississippi early afternoon. As the storms traveled southwestward, they moved into an environment with ample instability from strong daytime heating. The resultant cluster of storms organized into a line of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 15, 2:22 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 15, 2:22 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
322 PM CDT Thu Aug 15 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Friday night)
Issued at 244 PM CDT Thu Aug 15 2024

Convective development has been noted across southern Mississippi
over the past hour. Higher mid-level moisture and a weak boundary
has aided in that development this afternoon. A pocket of higher
DCAPE has been noted across the Florida Parishes with values of
900-1000 j/kg where the low-levels have been able to mix out. With the cluster of
thunderstorms coming from Southern Mississippi heading that way,
that area could see a higher threat of strong to severe winds.
Also, SBCAPE and MLCAPE values are around 5000 j/kg and 3500
j/kg, respectively, so that cluster and its associated outflow
boundary should continue to push through the area moving to the
southwest. That main cluster should push through the area
throughout the afternoon and evening until the sun goes down or it
moves out of the area.

Tomorrow will be very similar to today in terms of temperatures
and convective coverage. PW will still remain elevated around
2-2.2 inches across the area tomorrow as the pocket of mid-level
moisture hangs around. This, with the help of the weak boundary
across the area, will aid in storm development tomorrow. Much of
the convection will again be dictated by outflow boundaries as
well as sea and lake-breeze boundaries. Surface mixing will help
DCAPE get up to around 900-1000 j/kg tomorrow, similar to day.
Thus strong to severe damaging winds seems possible again tomorrow
with the strongest storms. Convective development seems a little
later tomorrow with the northerly flow aloft, so temps were bumped
up slightly, bringing us to heat advisory conditions. Of course,
if development happens earlier, then the heat will not be as bad
tomorrow.

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 244 PM CDT Thu Aug 15 2024

The mid-level ridge will continue to slide westward this weekend,
putting us more firmly into northerly flow aloft. This will help
us stay somewhat dry this weekend. The surface high over the
eastern CONUS is also expected to slide westward and place itself
over us this weekend. That will also help to keep us dry, but it
will also cause us to heat up. So, heat headlines will likely be
needed into the weekend.

Medium-range guidance suggests that troughing over the eastern
CONUS will throw down another front sometime either late Sunday or
Monday. This time of year, it is hard for a front to make it all
the way down here, but with northerly flow, it is possible. If
that were to happen, we will "cool" down slightly while upping
rain chances. That is something to just monitor at this point.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Thu Aug 15 2024

Convective development is expected to begin in the next few hours
across the area. Exactly where storms will form is tough to nail
down in this summertime pattern, so mainly VCTS has been carried
with most terminals for this afternoon and into the evening. There
seems to be higher confidence in storms impacting HDC around
22-00z this evening where a weak boundary is laid up, so a TEMPO
group has been put in there. However, with the very weak steering,
hat other storms forms and where they go is still a question. As
they form, we'll get a better idea of what will happen. Any
convection that does form is expected to dissipate shortly after
sunset. Outside of convection, all terminals will be VFR for the
period.

&&

.MARINE...
Issued at 244 PM CDT Thu Aug 15 2024

Mostly benign marine conditions will persist through the forecast
period. Thunderstorm development will be most likely each morning
during the period. A surface high looks to move over the waters
this weekend as parent ridge slides westward across the SW CONUS.
A front is possible to move through the area early next week, so
that will be a focus of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  95  75  95 /  20  50  20  40
BTR  80  98  78  98 /  30  60  30  30
ASD  77  96  76  95 /  20  50  20  30
MSY  80  95  79  95 /  40  60  30  30
GPT  79  93  78  93 /  20  50  20  30
PQL  78  96  76  96 /  20  40  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 6 PM CDT this evening for
     LAZ034>037-039-046>048-056>060-064>071-076>090.

     Heat Advisory from 10 AM to 7 PM CDT Friday for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...None.
MS...Excessive Heat Warning until 6 PM CDT this evening for
     MSZ068>071-077-083>088.

     Heat Advisory from 10 AM to 7 PM CDT Friday for MSZ068>071-077-
     083>088.

GM...None.
&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...JZ
MARINE...JZ

In the hours before

Special weather statement, Aug 15, 2:21 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
321 PM CDT Thu Aug 15 2024

LAZ039-071-152100-
Washington LA-Northern Tangipahoa LA-
321 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN TANGIPAHOA
AND WEST CENTRAL WASHINGTON PARISHES THROUGH 400 PM CDT
...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilmer, or 9 miles northeast of Amite, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amite City, Roseland, Wilmer, and Tangipahoa.

This includes Interstate 55 in Louisiana between mile markers 50 and
55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3085 9021 3071 9026 3076 9057 3082 9057
      3095 9042
TIME...MOT...LOC 2021Z 027DEG 12KT 3084 9040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 15, 2:56 PM CST, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
356 PM CDT Thu Aug 15 2024

LAZ035>037-048-083-MSZ068-069-152130-
Northern Livingston LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-West Feliciana LA-Wilkinson MS-Amite MS-
356 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EAST CENTRAL WEST
FELICIANA, ST. HELENA, NORTH CENTRAL LIVINGSTON, EAST FELICIANA AND
NORTHEASTERN EAST BATON ROUGE PARISHES, SOUTHEASTERN WILKINSON AND
WESTERN AMITE COUNTIES THROUGH 430 PM CDT
...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gloster to near Felps to near Greensburg.
Movement was southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Clinton, Greensburg, Centreville, Gloster, Wilson, Norwood,
Montpelier, Pride, Felps, Darlington, and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3130 9098 3100 9080 3085 9057 3074 9057
      3068 9061 3055 9076 3083 9122 3128 9128
TIME...MOT...LOC 2056Z 049DEG 19KT 3117 9107 3090 9091 3077 9067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 15, 3:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
404 PM CDT Thu Aug 15 2024

LAZ039-079>082-152145-
Washington LA-Central Tangipahoa LA-Lower Tangipahoa LA-
Northern St. Tammany LA-Southwestern St. Tammany LA-
404 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. TAMMANY AND
SOUTHERN WASHINGTON PARISHES THROUGH 445 PM CDT
...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Folsom to near Sun. Movement was south at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slidell, Covington, Pearl River, Abita Springs, Madisonville, Folsom,
Sun, Bush, Enon, Lacombe, and Slidell Airport.

This includes the following Interstates...
 Interstate 12 between mile markers 53 and 78.
 Interstate 59 in Louisiana between mile markers 2 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3075 8985 3067 8985 3064 8982 3062 8983
      3057 8980 3056 8981 3050 8975 3048 8971
      3032 8964 3033 9008 3036 9019 3035 9025
      3073 9025
TIME...MOT...LOC 2104Z 353DEG 18KT 3064 9023 3065 8986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 15, 3:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
423 PM CDT Thu Aug 15 2024

LAZ036-037-048-083-084-152200-
Northern Livingston LA-St. Helena LA-Southern Livingston LA-
East Feliciana LA-East Baton Rouge LA-
423 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
HELENA, WESTERN LIVINGSTON, SOUTHEASTERN EAST FELICIANA AND
NORTHEASTERN EAST BATON ROUGE PARISHES THROUGH 500 PM CDT
...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pride to near Livingston. Movement was
southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, Denham Springs, Walker, Livingston, French Settlement, Port
Vincent, Montpelier, Pride, Watson, and Greenwell Spring.

This includes Interstate 12 between mile markers 10 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 9060 3026 9078 3028 9079 3028 9080
      3030 9083 3033 9084 3035 9088 3042 9097
      3068 9112 3079 9087
TIME...MOT...LOC 2122Z 036DEG 16KT 3067 9093 3047 9079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 15, 3:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
432 PM CDT Thu Aug 15 2024

LAZ058-080>084-086-152200-
Central Tangipahoa LA-Northern Livingston LA-Lower Tangipahoa LA-
Southern Livingston LA-Southwestern St. Tammany LA-
St. John The Baptist LA-Eastern Ascension LA-
432 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN ST. JOHN THE
BAPTIST, NORTHEASTERN ASCENSION, WEST CENTRAL ST. TAMMANY, EASTERN
LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES THROUGH 500 PM CDT
...

At 432 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Albany to near
Madisonville. Movement was south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammond, Ponchatoula, Livingston, French Settlement, Albany,
Madisonville, Springfield, Whitehall, Killian, and W Lk Pontchartrain
Buoy.

This includes the following Interstates...
 Interstate 12 between mile markers 23 and 47.
 Interstate 55 in Louisiana between mile markers 4 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3044 9016 3035 9015 3036 9019 3035 9022
      3020 9038 3015 9039 3011 9038 3014 9050
      3014 9053 3021 9083 3057 9073
TIME...MOT...LOC 2132Z 003DEG 21KT 3048 9066 3039 9025

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 15, 3:33 PM CST, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
433 PM CDT Thu Aug 15 2024

LAZ035-036-048-MSZ068-069-152200-
East Feliciana LA-East Baton Rouge LA-West Feliciana LA-Wilkinson MS-
Amite MS-
433 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN WEST
FELICIANA, EAST FELICIANA AND NORTH CENTRAL EAST BATON ROUGE
PARISHES, WILKINSON AND SOUTHWESTERN AMITE COUNTIES THROUGH 500 PM
CDT
...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Garden City to Pride.
Movement was west at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, Jackson, Clinton, Centreville, Woodville, Slaughter,
Gloster, Wilson, Norwood, Spillman, Felps, Dolorosa, and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 9121 3134 9115 3132 9112 3133 9105
      3078 9084 3060 9120 3123 9149 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 2133Z 090DEG 21KT 3132 9122 3070 9101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS

The radar

The Hammond radar (KHDC), 29 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
August 15, 3:45 PM CST
Where
St. Tammany County, 1.73 mi E of Ramsay
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
30.518, -90.101

Thunderstorm winds downed a tree across River Road on the north side of Covington.

Thunderstorm Wind, St. Tammany

When
August 15, 3:46 PM CST
Where
St. Tammany County, 1.67 mi ESE of Ramsay
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
30.508, -90.106

Thunderstorm winds downed a tree down across Pheasant Lane in Covington.

Thunderstorm Wind, Livingston

When
August 15, 3:58 PM CST
Where
Livingston County, 3.57 mi E of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.580, -90.890

Livingston Parish Emergency Management reported several trees down from thunderstorm winds near Perkins, Sims, and Horseshoe Roads.

Thunderstorm Wind, Livingston

When
August 15, 4:00 PM CST
Where
Livingston County, 0.6 mi W of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.480, -90.880

Thunderstorm winds downed a tree on Pendarvis Lane in Walker. Time radar estimated.

Thunderstorm Wind, Ascension

When
August 15, 4:35 PM CST
Where
Ascension County, 1.38 mi WSW of Hobart
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.310, -90.950

Emergency Management reported trees down near Tillotson and Lontz Road from thunderstorm winds.

Thunderstorm Wind, Ascension

When
August 15, 4:38 PM CST
Where
Ascension County, 0.6 mi W of Galvez
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.300, -90.910

Thunderstorm winds downed a tree down on Merritt Evans Road near Prairieville. Time estimated by radar.

Thunderstorm Wind, Ascension

When
August 15, 5:35 PM CST
Where
Ascension County, 2.99 mi W of Sorrento
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.180, -90.920

Thunderstorm winds downed a tree on LA Hwy 44 south of Gonzales. Time estimated by radar.

Flash Flood, Livingston

When
August 15, 6:45 PM CST to 7:20 PM CST
Where
Livingston County, 0.86 mi NNW of Denham Spgs to 0.79 mi WNW of Denham Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.490, -90.958

Heavy rain caused street flooding in the Antique District in Denham Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213299, 1213303, 1213308, 1213309, 1213312, 1213313, 1213311, 1213310.